Arkansas, 2002

Damaging Wind in Arkansas, May 2, 2002

May 2, 2002 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 2, 7:15 PM CST, 5 minutes earlier.

Area forecast discussion, May 2, 7:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 PM CDT THU MAY 2 2002

HAVE SENT OUT A QUICK UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH 213
WHICH EXPIRED AT 800 PM. LOWERED POPS IN CENTRAL/EAST GROUP TO
SLIGHT CHANCE. FOR NOW...WILL LEAVE REMAINDER OF FORECAST UNCHANGED
AS EVERYTHING LOOKS TO BE ON TRACK.

HAVE ALSO REMOVED SEVERE WORDING...AS THE THREAT FOR ORGANIZED
SEVERE WEATHER HAS MOVED EAST. HAVE ISSUED SPS TO ACCOUNT FOR
POSSIBLE STRONG STORMS FOR THE REMAINDER OF THE EVENING.

FCSTID = 57

.LZK...NONE.

In the hours before

Special weather statement, May 2, 1:34 PM CST, 5 hours 46 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-030930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
200PM CDT THU MAY 2 2002

...SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF
ARKANSAS TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
ARKANSAS TODAY AND TONIGHT....BUT THE BIGGEST THREAT OF ANY
SEVERE WEATHER WILL BE IN CENTRAL AND SOUTHERN SECTIONS THIS
AFTERNOON AND EVENING...

A COLD FRONT WAS MOVING SLOWLY SOUTH ACROSS CENTRAL ARKANSAS
THIS AFTERNOON AND IT WILL CONTINUE TO MOVE SOUTH INTO TONIGHT...
REACHING THE LOUISIANA BORDER EARLY TONIGHT.

WARM AIR ALOFT HAS KEPT PRECIPITATION ASSOCIATED WITH THE COLD
FRONT TO SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...THERE
IS STILL A THREAT THAT SEVERE THUNDERSTORMS COULD DEVELOP THIS
AFTERNOON AND EVENING ALONG AND JUST TO THE NORTH OF THE COLD
FRONT...AND ISOLATED SEVERE STORMS COULD DEVLOP TO THE SOUTH
OF THE FRONT.

THE MAIN SEVERE WEATHER THREAT...SHOULD SEVERE THUNDERSTORMS
DEVELOP...WILL BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED
TORNADO CANNOT BE RULED OUT ALONG THE COLD FRONT.

THE CHANCE OF SEVERE THUNDERSTORMS IN NORTHERN ARKANSAS APPEARS
TO BE VERY SLIM...BUT AN ISOLATED SEVERE THUNDERSTORM WITH LARGE
HAIL THIS AFTERNOON CANNOT BE RULED OUT.

STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY
NEED TO BE ACTIVATED LATER THIS AFTERNOON OR EARLY TONIGHT...
ESPECIALLY IN CENTRAL AND SOUTHERN ARKANSAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

29
Local storm report, May 2, 4:48 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
548 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    DE WITT                   AR   1.75 INCH HAIL
05/02/02   ARKANSAS                       REPORTED BY LAW
                                          ENFORCEMENT

57/46
Local storm report, May 2, 5:21 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
621 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    3 E RAGTOWN               AR   .88 INCH HAIL
05/02/02   MONROE                         REPORTED BY
PUBLIC

57/46
Local storm report, May 2, 5:21 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
621 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    3 E RAGTOWN               AR   .88 INCH HAIL 05/02/02
           MONROE                         REPORTED BY PUBLIC

57/46
Special weather statement, May 2, 7:06 PM CST, 14 minutes before
ARZ047-056-057-063>065-067>069-030155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
806 PM CDT THU MAY 2 2002

...SEVERE THUNDERSTORM WATCH 213 FOR PARTS OF SOUTHERN ARKANSAS
HAS EXPIRED...

THE COUNTIES THAT WERE IN THIS WATCH INCLUDED ARKANSAS....
BRADLEY...CALHOUN...CLEVELAND...DESHA...DREW...JEFFERSON AND
LINCOLN.

WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS COME TO AN END
...STRONG THUNDERSTORMS ARE STILL POSSIBLE FOR THE NEXT SEVERAL
HOURS ACROSS PARTS OF SOUTHERN ARKANSAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

56

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
May 2, 7:20 PM CST
Where
Bradley County, Johnsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -92.017

Thunderstorm winds knocked down some trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296930.